MAUDE Adverse Event Report: VERAN MEDICAL TECHNOLOGIES, INC ALWAYS-ON TIP TRACKED FORCEPS; BIOPSY FORCEPS

VERAN MEDICAL TECHNOLOGIES, INC ALWAYS-ON TIP TRACKED FORCEPS; BIOPSY FORCEPS
Model Number INS-0372
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Pneumothorax (2012)
Type of Reportable Event Serious Injury
Event or Problem Description
Veran vsupport was made aware on 01-oct-2021 of a research article published in "lung." the title of the research article is: 4d electromagnetic navigation bronchoscopy for the sample of pulmonary lesions: first european real-life experience.The article mentions using the veran spin thoracic navigation system and two of the vern instruments: forceps and 21 ga needle.The article states that there was one incidence of pneumothorax while using the veran spin navigation system.No additional information was given in the article.
 
Additional Manufacturer Narrative
This report is directly linked to the 3007222345-2022-00015.The article referenced in the description of the event mentioned two devices used.No additional information was given in the article.
 
Event or Problem Description
Additional information regarding the reported event: the pneumothorax resolved spontaneously.This medwatch report was submitted for the ins-0372 always-on tip tracked forceps - serrated cup.The ins-0392 always-on tip tracked 21ga anso cytology needle was submitted on medwatch 3007222345-2022-00015.
 
Additional Manufacturer Narrative
This report is being supplemented to provide information that was inadvertently not included in the initial medwatch report and to provide the results of the investigation of the event.G3: date received by manufacturer was blank in the initial medwatch report and should have been 01-oct-2021.No product was returned for this investigation.The subject article was reviewed to aid in the investigation.Patrucco et al.(2021) stated the use of veran medical technologies vpad2, spin thoracic navigation system, and electromagnetic tip-tracked biopsy instruments (21 gauge needle and 1.8-mm outer diameter serrated cup always-on tip forceps).Patrucco et al.(2021) performed 103 procedures, on 77 patients, with one reported pneumothorax.The pneumothorax resolved spontaneously.No other complications were reported.No other details were given with respect to the pneumothorax.The 21 gauge needle cited in the study is most likely to be the ins-0392, always-on tip tracked 21ga anso cytology needle, 15mm l, 1.8mm od.The 1.8-mm outer diameter serrated cup always-on tip forceps cited in the study is most likely to be the ins-0372, always-on tip tracked forceps - serrated cup.Based on a review of the risk documentation, the following are identified as potential causes of hazards resulting in a pneumothorax: 1.Coil location relative to instrument tip not consistent throughout manufacturing process and not properly uniquely quantified for each unit resulting in incorrect instrument tip location reported.2.Instrument (accessory) such as stylet for sample removal is not removed prior to insertion into bronchoscope.3.User samples with device in anatomical area (across fissure or pleural wall) that is inappropriate or aggressive in location.4.Electromagnetic field for localization is disturbed by emi or large metallic object in the field resulting in incorrect instrument tip location reported.There was insufficient evidence to attribute a failure mode for this specific complaint.There was no allegation of device malfunction of any veran device.A pneumothorax is a known risk of the device and the procedure.References and link to article: patrucco, f., daverio, m., airoldi, c., falaschi, z., longo, v., gavelli, f., boldorini, r.L., & balbo, p.E.(2021).4d electromagnetic navigation bronchoscopy for the sampling of pulmonary lesions: first european real-life experience.Lung, 199(5), 493-500.Https://link.Springer.Com/article/10.1007/s00408-021-00477-z.This supplemental report is being submitted as a corrective action following a retrospective review of complaints in response to an observation from an external inspection.

Brand Name
ALWAYS-ON TIP TRACKED FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
VERAN MEDICAL TECHNOLOGIES, INC
1938 innerbelt business center
saint louis MO 63114
Manufacturer (Section G)
VERAN MEDICAL TECHNOLOGIES, INC
1938 innerbelt business center
saint louis MO 63114
Manufacturer Contact
jennifer andre
1938 innerbelt business center
saint louis, MO 63114
3146598500
MDR Report Key14190220
Report Number3007222345-2022-00016
Device Sequence Number4474343
Product Code JAK
UDI-Device Identifier00815686020576
UDI-Public00815686020576
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K170023
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberINS-0372
Device Catalogue NumberINS-0372
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/10/2023
Initial Report FDA Received Date04/22/2022
Supplement Report FDA Received Date08/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPIN THORACIC NAVIGATION SYSTEM; VPAD2
Outcome Attributed to Adverse Event Other;
Patient SexPrefer Not To Disclose